Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 288, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2008, 6:01 PM CDT for Meade County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2008, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 2, 2008, 6:22 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Meade County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:05 PM CDT | HAIL 0.75 | 11 Se Meade State Park, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 022301 SVRDDC KSC119-022345- /O.NEW.KDDC.SV.W.0288.080702T2301Z-080702T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 601 PM CDT WED JUL 2 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 645 PM CDT * AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL MEADE COUNTY...OR 13 MILES SOUTHEAST OF MEADE STATE PARK...MOVING SOUTHEAST AT 16 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHERN MEADE COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3706 10016 3700 10019 3700 10034 3708 10032 TIME...MOT...LOC 2301Z 313DEG 14KT 3702 10028 $$ BIELINSKI
2 follow-up statements
000
WWUS53 KDDC 022315
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT WED JUL 2 2008
KSC119-022345-
/O.CON.KDDC.SV.W.0288.000000T0000Z-080702T2345Z/
MEADE KS-
615 PM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN MEADE COUNTY...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER EXTREME SOUTH CENTRAL MEADE COUNTY...OR 15 MILES WEST OF
ENGLEWOOD...MOVING SOUTHEAST AT 16 MPH.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
LAT...LON 3706 10026 3704 10018 3702 10018 3700 10020
3700 10030 3701 10030
TIME...MOT...LOC 2315Z 313DEG 14KT 3699 10023
$$
BIELINSKI000
WWUS53 KDDC 022322
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT WED JUL 2 2008
KSC119-022331-
/O.CAN.KDDC.SV.W.0288.000000T0000Z-080702T2345Z/
MEADE KS-
621 PM CDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA.
LAT...LON 3706 10026 3704 10018 3702 10018 3700 10020
3700 10030 3701 10030
TIME...MOT...LOC 2321Z 313DEG 14KT 3697 10021
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:19 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 2, 3:19 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT WED JUL 2 2008 .DISCUSSION... DAYS 1-2... THE 12Z UA ANALYSIS SHOWED A FAIRLY STRONG SHORTWAVE TROUGH MOVING INTO THE NORTHERN PLAINS AND WESTERN GREAT LAKES. ASSOCIATED SURFACE COLD FRONT WAS OVER NORTHERN NEBRASKA THIS MORNING AND CONTINUES TO MOVE TOWARD NORTHERN KANSAS THIS AFTERNOON. WEAK SHORTWAVE RIPPLES WERE ROTATING AROUND THE WESTERN CONUS UPPER RIDGE AND MOVING OUT ACROSS THE NORTHERN PLAINS. ONE OF THESE RIPPLES RESULTED IN A CONVECTIVE SYSTEM OVER THE NEB PANHANDLE LAST NIGHT THAT PUSHED A BOUNDARY SOUTH ACROSS WRN K/ERN CO TODAY. THIS FEATURE HAD RESULTED IN SOME ELEVATED SHOWERS ACROSS THE EASTERN SECTION OF THE CWA THIS MORNING WHICH HAVE SINCE BECOME SURFACE BASED AND SEVERE THIS AFTERNOON OVER PRATT/BARBER COUNTIES. WOULD EXPECT STORMS ALONG AND SOUTH OF THE SURFACE TROUGH TO CONTINUE THROUGH THE LATE AFTERNOON HOURS. THE SLOW SOUTHWARD PROGRESSION OF THE STORMS SHOULD TAKE THEM OUT OF THE AREA BY EARLY EVENING. LATER TONIGHT FOCUS FOR STORMS WILL SHIFT INTO THE NORTHERN CWA WHERE THE COLD FRONT WILL MOVE INTO THE AREA. CONVECTION FIRING ALONG THE EASTERN SLOPES OF THE COLORADO AND WYOMING ROCKIES MAY GET ORGANIZED THIS EVENING AS ANOTHER WEAK WAVE MOVES OUT OF THE NORTHERN ROCKIES. THE NAM AND GFS INDICATE AN UPPER LEVEL SPEED MAX MOVING OUT INTO THE NORTHERN PLAINS TONIGHT INTO THURSDAY MORNING WHICH SHOULD HELP SUSTAIN A CONVECTIVE SYSTEM AS IT MOVES EAST ALONG THE MID LEVEL BAROCLINIC ZONE. WILL KEEP THE HIGHEST POPS IN THE NORTH LATER TONIGHT AND RUN THEM OUT INTO THURSDAY MORNING BEFORE THE UPPER SUPPORT AND STORMS MOVE OFF TO THE EAST. THE FRONT SHOULD BE SOUTH OF THE CWA DURING THE DAY THURSDAY. HAVE KEPT THE MAX TEMPERATURES FROM THE PREVIOUS FORECAST AS THEY LOOK GOOD. TEMPERATURES MAY BE A LITTLE WARM IN THE NORTH DEPENDING ON WHETHER THE CLOUDS BREAK UP OR NOT. THE BEST CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING WILL BE ALONG THE SOUTHERN BORDER. TEMPERATURES SHOULD BE WARMING BACK INTO THE UPPER 80S AND LOW 90S AS SURFACE HIGH PRESSURE WEAKENS AND LOW LEVEL WINDS TURN MORE SOUTHERLY. DAYS 3-7... THERE WILL LITTLE CHANGE TO THE GOING EXTENDED FORECAST. HOT WILL BE THE KEY WORD AS UPPER HIGH PRESSURE SUSTAINS ITSELF TO OUR WEST-SOUTHWEST. THIS LEAVES SOUTHWESTERN KANSAS IN A WEST-NORTHWEST FLOW ALOFT RATHER THAN A TRUE DOWN SLOPING NORTHWEST FLOW. ON LATE SUNDAY, THERE APPEARS A WAVE BOTH THE GFS AND ECMWF, BUT ONLY THE ECMWF CURVES A TROUGH THROUGH THE HIGH PLAINS AND GENERATES SOME PRECIP DURING THE LATE AFTERNOON AND EARLY NIGHT HOURS OF SUNDAY NIGHT INTO VERY EARLY TUESDAY IN MY SOUTHEAST. HAVE REMOVED SLIGHT CHANCE POPS FROM MY SOUTHEAST ZONES MONDAY, EXPECTING WARM MID LEVEL TEMPS TO CAP OFF ANY SURFACE INITIATION. HAVE OPTED TO ALSO RAISE MAX TS NEAR THE OKLAHOMA BORDER ON BOTH MONDAY AND TUESDAY DUE TO WARM/HOT SUN THEN. A FEW 100-105F SEEM LIKELY WITH THE DEPTH OF THE WARM AIR WHICH WILL BE OVER AND JUST UPSTREAM FROM US. THE ISC GRIDS LOOK COMPATIBLE AND WITHIN TOLERANCE. MY NEIGHBORS TO THE NORTH HAVE HIGHER QPF THAN I DO ON MONDAY NIGHT, BUT THAT HAS ALSO BEEN THE PATTERN OF LATE. THE UPPER HIGH PRESSURE SUPPRESSES ANY TALL CONVECTION UNTIL IT GETS PAST OUR CWA. THUS IS THE REASON BEHIND FLOODING TO OUR EAST AND NOT MUCH AT ALL IN OUR CWA THIS SPRING/SUMMER. .AVIATION... SCATTERED MID TO HIGH LEVEL CLOUDS WILL MAINTAIN VFR CONDITIONS THROUGH THE PERIOD. THERE IS A SLIGHT CHANCE FOR A STRONG THUNDERSTORM NEAR HYS AFTER 23Z BUT AMENDMENTS WILL HANDLE ANY CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 64 90 / 20 20 30 0 GCK 64 83 63 90 / 30 30 20 0 EHA 64 86 63 92 / 20 20 20 0 LBL 65 86 64 93 / 20 20 30 10 HYS 64 79 62 88 / 50 50 20 0 P28 71 86 66 88 / 20 30 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/12
Hazardous weather outlook, Jul 2, 5:03 AM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT WED JUL 2 2008 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT WED JUL 2 2008 /211 AM MDT WED JUL 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS FROM THE NORTH FROM LATE THIS AFTERNOON AND INTO THURSDAY MORNING BRINGING A CHANCE FOR THUNDERSTORMS. SOME THUNDERSTORMS MAY HAVE SMALL HAIL AND STRONG WIND GUSTS TO 40 OR 50 MPH. WITH WEAK WINDS ALOFT THE THUNDERSTORMS MAY MOVE SLOWLY AND PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE FORECAST THURSDAY INTO FRIDAY MORNING AS GOOD MOISTURE CONTINUES NORTH OF A COLD FRONT. OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO EARLY TO TELL IF ANY OF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE EVENING TO WATCH FOR HAIL...STRONG WINDS...AND REPORT ANY HEAVY RAINFALL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Jul 2, 3:03 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 15 NW MEDICINE LODGE 37.44N 98.77W
07/02/2008 E1.00 INCH BARBER KS PUBLIC
0257 PM TSTM WND DMG 15 NW MEDICINE LODGE 37.44N 98.77W
07/02/2008 BARBER KS PUBLIC
A PIECE OF CORRUGATED TIN WAS BLOWN OFF AN OLD FARM
BUILDING.
&&
BURKESpecial weather statement, Jul 2, 3:18 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT WED JUL 2 2008 KSZ080-089-022115- COMANCHE-KIOWA- 318 PM CDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND KIOWA COUNTIES... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BELVIDERE...MOVING SOUTH AT 12 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WAS STILL STRENGTHENING AND MAY PRODUCE HAIL LARGER THAN THE SIZE OF NICKELS AS IT CONTINUES TO STRENGTHEN. RESIDENTS IN NORTHERN COMANCHE AND SOUTHEASTERN KIOWA COUNTIES... INCLUDING THE CITY OF BELVIDERE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3717 9901 3725 9950 3755 9921 3750 9901 TIME...MOT...LOC 2018Z 009DEG 10KT 3743 9906 UMSCHEID
Local storm report, Jul 2, 3:44 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 15 NW MEDICINE LODGE 37.44N 98.77W
07/02/2008 M3.25 INCH BARBER KS PUBLIC
RAIN FELL IN A 1 HOUR AND 15 MINUTE TIME FRAME, ALONG
WITH SOME HAIL.
0330 PM HAIL 15 NW MEDICINE LODGE 37.44N 98.77W
07/02/2008 E1.00 INCH BARBER KS PUBLIC
THE HAIL COVER THE GROUND. THE HAIL LASTED ABOUT AN HOUR
AND VARIED IN SIZE FROM PEA TO QUARTER SIZED.
&&
BURKELocal storm report, Jul 2, 4:22 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 11 ENE COLDWATER 37.32N 99.15W
07/02/2008 E65.00 MPH COMANCHE KS PUBLIC
SOME HAIL OCCURRED BUT SIZE IS UNKNOWN.
0415 PM HAIL 4 N WILMORE 37.39N 99.21W
07/02/2008 E0.75 INCH KIOWA KS LAW ENFORCEMENT
&&
GERARDSpecial weather statement, Jul 2, 4:32 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT WED JUL 2 2008
KSZ088-089-022215-
CLARK-COMANCHE-
432 PM CDT WED JUL 2 2008
...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND COMANCHE COUNTIES...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS EXTENDING ALONG A LINE FROM ASHLAND
TO 10 MILES NORTHWEST OF COLDWATER TO 20 MILES EAST OF COLDWATER.
THESE STORMS WERE MOVING SLOWLY SOUTH AT AROUND 10 MPH
SMALL HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAINFALL IS ALSO EXPECTED WHICH WILL CAUSE PONDING
OF WATER AND FULL DITCHES IN LOCALIZED AREAS.
LAT...LON 3734 9902 3700 9900 3700 9980 3715 9982
3737 9945
TIME...MOT...LOC 2132Z 313DEG 13KT 3727 9939
UMSCHEIDLocal storm report, Jul 2, 4:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN SUN CITY 37.38N 98.92W
07/02/2008 M1.44 INCH BARBER KS CO-OP OBSERVER
MEASURED RAINFALL OF 1.44 INCHES OCCURRED IN 34 MINUTES.
&&
JBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:19 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
| Jul 2, 1:59 PM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 46 min |
| Jul 2, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 52 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| Jul 2, 3:18 PM CDT | Special Weather Statement | DDC | Comanche | 57 min |
| Jul 2, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 47 min |
| Jul 2, 4:32 PM CDT | Special Weather Statement | DDC | Comanche | 43 min |
| Jul 2, 6:12 PM CDT | Special Weather Statement | DDC | Seward | 48 min |
| Jul 2, 6:20 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Jul 2, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.